IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Financing education using optimal redistributive taxation

Listed author(s):
  • Brett, Craig
  • Weymark, John A.

In this article, the joint use of an income tax and public provision of education as instruments to achieve the government's distributional objectives are considered. Individuals differ in innate labour productivity and in aptitude to acquire skills through education. Actual labour productivity depends on both innate skill and the amount of education received. Using a generalized version of the Mirrlees tax problem that incorporates these features, qualitative properties of an optimal tax schedule are investigated.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0047-2727(02)00054-3
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Public Economics.

Volume (Year): 87 (2003)
Issue (Month): 11 (October)
Pages: 2549-2569

as
in new window

Handle: RePEc:eee:pubeco:v:87:y:2003:i:11:p:2549-2569
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/505578

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as
in new window


  1. Boadway, Robin & Cuff, Katherine & Marchand, Maurice, 2000. " Optimal Income Taxation with Quasi-linear Preferences Revisited," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 2(4), pages 435-460.
  2. Ulph, David, 1977. "On the optimal distribution of income and educational expenditure," Journal of Public Economics, Elsevier, vol. 8(3), pages 341-356, December.
  3. Boadway, Robin & Marceau, Nicolas & Marchand, Maurice, 1996. "Investment in Education and the Time Inconsistency of Redistributive Tax Policy," Economica, London School of Economics and Political Science, vol. 63(250), pages 171-189, May.
  4. Robin Boadway & Maurice Marchand & Pierre Pestieau & María del Mar Racionero, 2002. "Optimal Redistribution with Heterogeneous Preferences for Leisure," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 4(4), pages 475-498, October.
  5. J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
  6. Boadway, Robin & Marchand, Maurice, 1995. "The Use of Public Expenditures for Redistributive Purposes," Oxford Economic Papers, Oxford University Press, vol. 47(1), pages 45-59, January.
  7. Seierstad, Atle & Sydsaeter, Knut, 1977. "Sufficient Conditions in Optimal Control Theory," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 18(2), pages 367-391, June.
  8. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
  9. Lollivier, Stefan & Rochet, Jean-Charles, 1983. "Bunching and second-order conditions: A note on optimal tax theory," Journal of Economic Theory, Elsevier, vol. 31(2), pages 392-400, December.
  10. Barham, Vicky & Boadway, Robin & Marchand, Maurice & Pestieau, Pierre, 1995. "Education and the poverty trap," European Economic Review, Elsevier, vol. 39(7), pages 1257-1275, August.
  11. Tuomala, Matti, 1986. "On the optimal income taxation and educational decisions," Journal of Public Economics, Elsevier, vol. 30(2), pages 183-198, July.
  12. Arrow, Kenneth J., 1973. "Higher education as a filter," Journal of Public Economics, Elsevier, vol. 2(3), pages 193-216, July.
  13. Joel Shapiro, 2001. "Income maintenance programs and multidimensional screening," Economics Working Papers 544, Department of Economics and Business, Universitat Pompeu Fabra.
  14. Grout, Paul, 1983. "Imperfect information, markets and public provision of education," Journal of Public Economics, Elsevier, vol. 22(1), pages 113-121, October.
  15. Boadway, R. & Marchand, M., 1990. "The use of public expenditures for distributive purposes," CORE Discussion Papers 1990066, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  16. Diamond, Peter A, 1998. "Optimal Income Taxation: An Example with a U-Shaped Pattern of Optimal Marginal Tax Rates," American Economic Review, American Economic Association, vol. 88(1), pages 83-95, March.
  17. Ebert, Udo, 1992. "A reexamination of the optimal nonlinear income tax," Journal of Public Economics, Elsevier, vol. 49(1), pages 47-73, October.
  18. Hare, P G & Ulph, D T, 1979. "On Education and Distribution," Journal of Political Economy, University of Chicago Press, vol. 87(5), pages 193-212, October.
  19. Brito, Dagobert L & Oakland, William H, 1977. "Some Properties of the Optimal Income-Tax," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 18(2), pages 407-423, June.
  20. McAfee, R. Preston & McMillan, John, 1988. "Multidimensional incentive compatibility and mechanism design," Journal of Economic Theory, Elsevier, vol. 46(2), pages 335-354, December.
  21. Stiglitz, Joseph E., 1982. "Self-selection and Pareto efficient taxation," Journal of Public Economics, Elsevier, vol. 17(2), pages 213-240, March.
  22. Sandmo, Agnar, 1998. "Redistribution and the marginal cost of public funds," Journal of Public Economics, Elsevier, vol. 70(3), pages 365-382, December.
  23. Rochet, Jean-Charles, 1987. "A necessary and sufficient condition for rationalizability in a quasi-linear context," Journal of Mathematical Economics, Elsevier, vol. 16(2), pages 191-200, April.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:pubeco:v:87:y:2003:i:11:p:2549-2569. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.